Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 251, NWS Twin Cities, MN

August 27, 2022Pierce County, Wisconsin; Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2022, 9:35 PM CDT for Pierce County, Wisconsin; Goodhue County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 9:35 PM CDT (02:35 UTC)
Expired
Aug 27, 2022, 10:15 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Goodhue County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 86 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KMPX 280235
SVRMPX
MNC049-WIC093-280315-
/O.NEW.KMPX.SV.W.0251.220828T0235Z-220828T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
935 PM CDT Sat Aug 27 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Goodhue County in southeastern Minnesota...
  Pierce County in west central Wisconsin...

* Until 1015 PM CDT.

* At 935 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Welch to near Goodhue to
  Zumbrota, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Welch around 940 PM CDT.
  Red Wing around 945 PM CDT.
  Bay City around 950 PM CDT.

Other locations in the path of these severe thunderstorms include
Ellsworth, Elmwood and Plum City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4421 9276 4441 9277 4450 9291 4454 9279
      4457 9279 4463 9273 4486 9263 4486 9213
      4463 9214 4454 9231 4445 9240 4445 9243
TIME...MOT...LOC 0235Z 227DEG 41KT 4452 9278 4446 9264 4430 9267 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
864 
WWUS53 KMPX 280251
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
951 PM CDT Sat Aug 27 2022

MNC049-WIC093-280315-
/O.CON.KMPX.SV.W.0251.000000T0000Z-220828T0315Z/
Goodhue MN-Pierce WI-
951 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN GOODHUE AND PIERCE COUNTIES...

At 951 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Ellsworth to Bay City to 6 miles
east of Goodhue, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Ellsworth, Elmwood and Plum City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4438 9253 4451 9257 4463 9273 4464 9273
      4480 9266 4486 9262 4486 9213 4463 9214
      4454 9231 4445 9240 4445 9243
TIME...MOT...LOC 0251Z 226DEG 41KT 4467 9259 4458 9246 4442 9249 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
881 
WWUS53 KMPX 280303
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Sat Aug 27 2022

MNC049-280313-
/O.CAN.KMPX.SV.W.0251.000000T0000Z-220828T0315Z/
Goodhue MN-
1003 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOODHUE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4454 9231 4456 9234 4456 9244 4473 9260
      4486 9255 4485 9215 4485 9214 4463 9214
TIME...MOT...LOC 0303Z 227DEG 41KT 4476 9245 4467 9232 4451 9235 

$$

WIC093-280315-
/O.CON.KMPX.SV.W.0251.000000T0000Z-220828T0315Z/
Pierce WI-
1003 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR PIERCE COUNTY...

At 1003 PM CDT, severe thunderstorms were located along a line
extending from near Ellsworth to 6 miles northwest of Plum City to
Frontenac, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Elmwood, Plum City, Bay City, El Paso, Beldenville, Martel
and Esdaile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4454 9231 4456 9234 4456 9244 4473 9260
      4486 9255 4485 9215 4485 9214 4463 9214
TIME...MOT...LOC 0303Z 227DEG 41KT 4476 9245 4467 9232 4451 9235 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
119 
WWUS53 KMPX 280313
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1013 PM CDT Sat Aug 27 2022

WIC093-280322-
/O.EXP.KMPX.SV.W.0251.000000T0000Z-220828T0315Z/
Pierce WI-
1013 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE COUNTY WILL EXPIRE AT
1015 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4454 9231 4456 9234 4456 9244 4473 9260
      4486 9255 4485 9215 4485 9214 4463 9214
TIME...MOT...LOC 0312Z 227DEG 41KT 4482 9236 4473 9223 4457 9226 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:38 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 6:38 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022

KEY MESSAGES:

- Slight risks of severe storms today and Sunday, with Sunday's risk
  covering much more of the region.

- Dry and seasonable weather most of next week.

Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.

Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.

Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 27 2022

TSRA will spread northeast across southern/eastern MN and WI this
evening, with showers persisting through much of the overnight.
MVFR/IFR cigs will likely develop late tonight area wide with the IFR
conditions most likely north of I-94. Slow improvement Sunday, but
returning to VFR by the afternoon. Another chance for TSRA Sunday
evening.

KMSP...Most of the activity will remain southeast tonight, but there
will be periods of showers and possibly a thunderstorm. MVFR cigs
develop after 07Z and should lift by late morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15G25 kts.
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
     Freeborn.

WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 27, 3:02 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Aug 27 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-282015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storm chances will be greatest from south central into western
Wisconsin. Scattered severe storms are possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>056-064-282015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Slight chance for thunderstorms, strong to severe storms
unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 27, 9:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 NW WALTERS            43.66N 93.73W
08/27/2022  M55 MPH          FARIBAULT          MN   MESONET

            MESONET STATION MN149 I-90 - WELLS - MP
            138.7.

&&
Local storm report, Aug 27, 9:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     2 ESE ST. PAUL          44.93N 93.05W
08/27/2022  M61 MPH          RAMSEY             MN   ASOS

            ASOS STATION KSTP ST. PAUL DWTN AP.

&&

TDH
Local storm report, Aug 27, 9:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
921 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     1 SE FALCON HEIGHTS     44.98N 93.17W
08/27/2022  M61 MPH          RAMSEY             MN   MESONET

            61 MPH GUST MEASURED AT THE MINNESOTA STATE
            FAIR GRANDSTAND.

&&

BORGHOFF
Local storm report, Aug 27, 9:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
926 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     2 S MAPLEWOOD           44.96N 93.03W
08/27/2022                   RAMSEY             MN   TRAINED SPOTTER

            TREES BLOCKING ROADWAY IN NARROW SWATH OF
            DAMAGE. STREET IMPASSABLE. TIME ESTIMATED BY
            RADAR.

&&

TDH
Local storm report, Aug 27, 9:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             2 SW LITTLE CANADA      45.01N 93.11W
08/27/2022  M1.25 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

TDH
Local storm report, Aug 27, 9:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 SSE FALCON HEIGHTS    44.98N 93.17W
08/27/2022                   RAMSEY             MN   PUBLIC

            STANDING WATER AT MN STATE FAIR GROUNDS.
            PICTURE VIA TWITTER.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:29 PM CDTSpecial Weather StatementMPXDunn46 min
Aug 27, 9:08 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix52 min
Aug 27, 9:38 PM CDTTornado WarningMPXPierce37 min
Aug 27, 10:15 PM CDTSpecial Weather StatementMPXDunn45 min
Aug 27, 10:58 PM CDTSpecial Weather StatementMPXRusk47 min
Aug 27, 8:07 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott38 min
Aug 27, 8:26 PM CDTTornado WarningMPXDakota, Scott19 min
Aug 27, 8:38 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington52 min
Aug 27, 8:45 PM CDTTornado WarningMPXDakota15 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.